Colorado, 2003

Hail in Colorado, August 1, 2003

August 1, 2003 · NWS BOU · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:30 AM MST, 11 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 2:30 AM MST, 11 hours 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT FRI AUG 1 2003

SHORT TERM DISCUSSION:  MAIN FEATURES TO CONTEND WITH TODAY ARE 60
KT UPPER LEVEL JET AND INCREASE IN LOW LEVEL MOISTURE.  00Z MODEL
RUNS DID A POOR JOB ASSESSING CONVECTION ASSOCIATED WITH RATHER
STRONG UPPER LEVEL JET NOSING SOUTHEAST ACROSS WYOMING AND NORTHEAST
COLORADO.  TO MUCH SURPRISE...THE 06Z ETA RUN ACTUALLY HAS A DECENT
HANDLE ON BANDED PRECIP DEVELOPING OVER EASTERN WYOMING AND NEBRASKA
AT THIS TIME.  WITH THIS BAND ORIENTATION...A FEW CELLS MAY CLIP THE
NORTHEAST CORNER THIS MORNING SO WILL WAIT UNTIL LAST MINUTE TO
DECIDE WHETHER OR NOT TO INCLUDE THESE IN MORNING PACKAGE.

BIGGER CONCERNS ARISE THIS AFTERNOON WITH POTENTIAL FOR SEVERE
STORMS AND LOCALLY HEAVY RAINFALL.  SURFACE DEWPOINTS SHOULD RISE
INTO THE MID TO UPPER 50S BEHIND WEAK FRONTAL SURGE THIS MORNING.
DEEP EASTERLY UPSLOPE FLOW SHOULD HELP MOISTURE MAINTAIN ITSELF
THROUGH THE DAY.  ENOUGH HEATING WITH TEMPS GETTING INTO THE UPPER
80S YIELDS SURFACE BASED CAPES OF 1500-2000 J/KG BY LATE AFTERNOON.
THIS COMBINED WITH 0-6 KM SHEAR AROUND 25 M/S SUPPORTS DEVELOPMENT
OF A FEW SUPERCELLS ALONG THE FRONT RANGE.  LARGE HAIL AND DAMAGING
WINDS PRIMARY THREATS.  LOW LEVEL SHEAR TOO WEAK TO SUPPORT TORNADO
DEVELOPMENT...ALTHOUGH THERE IS ALWAYS THE THREAT OF A BRIEF
LANDSPOUT.  SPC SLIGHT RISK AREA LOOKS GOOD.  WILL CARRY HIGHEST
RAIN CHANCES IN/NEAR THE FRONT RANGE WHERE BEST INSTABILITY
EXISTS...WHILE LESSER CHANCES OVER THE NORTHEAST CORNER WHERE A
PRETTY HEALTHY CAP EXPECTED TO PREVENT SURFACE BASED CONVECTION.
PRECIPITABLE WATER VALUES INCREASE TO 1 INCH OR MORE SO HEAVY
RAINFALL A THREAT AS WELL...EVEN WITH EXPECTED STORM MOVEMENT OF
15 KTS.  RAIN RATES OF 1 INCH IN 30 MINUTES POSSIBLE FROM STRONGER
STORMS.

BARJENBRUCH

LONG TERM DISCUSSION: MODELS CONTINUE TO SHIFT THE WESTERN LONG WAVE
RIDGE EASTWARD AT A SLOW STEADY PACE OVER THE WEEKEND WITH ITS AXIS
ALONG OVR THE CREST OF THE ROCKIES BY MIDDAY SUNDAY. ATMOSPHERE
MOISTENS THROUGH THE WEEKEND WITH THE MODELS SHOWING A SFC-700MB
THETA-E RIDGE UP AGAINST THE FRONT RANGE SATURDAY AND OUT ACRS THE
NERN PLAINS OF COLORADO ON SUNDAY. THIS EVENING/S ETA RUN NOT AS DRY
LOOKING AS YESTERDAY WITH IT NOW GENERATING FAIRLY RESPECTABLE QPF
AMTS ACROSS THE WESTERN 2/3RDS OF THE FCST AREA ON SATURDAY. AVN/GFS
EVEN WETTER AS IS OFTEN THE CASE.  PRECIPITABLE WATER AMTS AT DENVER
CREEP UP TO ABOUT AN INCH SATURDAY AFTERNOON AND TO AROUND 1.25
INCHES SUNDAY AFTERNOON. DIFFERENCE BETWEEN THE TWO DAYS LIES IN THE
WIND SPDS ALOFT. NWLY 600-500MB WINDS NEAR 30KTS ON SATURDAY SHOULD
KEEP STORMS MOVING ALONG REDUCING THE CHANCE FOR FLOODING RAINFALL.
WHEREAS WINDS ON SUNDAY GO W-SWLY WITH PASSAGE OF RIDGE AXIS AND
SPEEDS FALL OFF TO UNDER 15KTS INCREASING THE CHANCE FOR HVY
RAINFALL. THE WAY THE MODELS HAVE BEEN FLIP FLOPPY LATELY SATURDAY
MAY TURN OUT TO BE THE WETTER OF THE TWO DAYS...SO STAY TURN.
CURRENT WORDING IN FCST LOOKS GOOD BUT SUSPECT NEXT SHIFT MAY END UP
ELEVATING POPS BOTH DAYS...ESPLY FOR ZONES IN AND CLOSE TO THE MTNS.
SHOULD SEE NEAR NORMAL TEMPS BOTH DAYS.

MONDAY THROUGH THURSDAY...UPR RIDGE OVR THE CNTRL AND SRN RCKY MTN
RGN FCST TO REMAIN NEARLY STATIONARY THROUGH MID-WEEK.  MEDIUM RANGE
MODELS SHOW WAVES OF MID-LVL MOISTURE ROTATING PERIODICALLY THROUGH
THE RIDGE. HOWEVER WITH THE RIDGE SHOWING SIGNS OF FLATTENING OUT BY
MID-WEEK AND THE UPR FLOW OVR COLORADO BECOMING PROGRESSIVELY
W-SWLY...SHOULD SEE THE ATMOSPHERE EAST OF THE MTNS DRYING OUT...AND
THEREFORE A REDUCTION IN THUNDERSTORM ACTIVITY. FINALLY SHOULD SEE
A GRADUAL RISE IN TEMPS DURING THE FOUR DAY PERIOD.  BAKER

.DEN...NONE.
Hazardous weather outlook, Aug 1, 10:00 AM MST, 3 hours 36 minutes before
COZ030>051-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...THEN SPREAD AND DEVELOP SOUTHEASTWARD ACROSS THE PLAINS
BETWEEN 3 PM AND MIDNIGHT.  INSTABILITY AND WIND SHEAR IN THE
ATMOSPHERE SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS.  THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS
FROM THE INTERSTATE 25 URBAN CORRIDOR EASTWARD TOWARD THE FORT
MORGAN AND LIMON AREAS.

STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING RAINFALL RATES IN
EXCESS OF 1 INCH IN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BOTH
SATURDAY AND SUNDAY.  HEAVY RAINS ARE POSSIBLE BOTH DAYS WITH THE
STORMS. BY MONDAY THE ATMOSPHERE DRIES OUT SOMEWHAT SO ONLY A SLIGHT
CHANCE OF THUNDERSTORMS CAN BE EXPECTED.  ENOUGH MOISTURE WILL BE
AROUND THROUGH THE NEST OF NEXT WEAK TO CONTINUE THIS TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE FRONT RANGE METRO
AREAS AND ADJACENT PLAINS BY 3 PM.

D-L/RJK

The radar

The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Larimer

When
August 1, 1:36 PM MST
Where
Larimer County, 8 mi SW of Poudre Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -105.400

Hail, Logan

When
August 1, 3:58 PM MST
Where
Logan County, 9 mi W of Peetz
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -103.267

Hail, Logan

When
August 1, 4:05 PM MST
Where
Logan County, 4 mi NW of Peetz
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -103.150

Hail, Morgan

When
August 1, 4:06 PM MST
Where
Morgan County, 12 mi S of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -103.800

Hail, Logan

When
August 1, 4:15 PM MST
Where
Logan County, Peetz
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -103.100

Hail, Lincoln

When
August 1, 6:01 PM MST
Where
Lincoln County, Arriba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374046, 5374047, 5374049, 5374048, 5374050, 5374051.